Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 86, NWS Grand Forks, ND

July 3, 2007Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2007, 1:33 PM CDT for Mahnomen County, Minnesota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 1:33 PM CDT (18:33 UTC)
Expired
Jul 3, 2007, 2:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:35 PM CDTHAIL 0.881 W Mahnomen, MN
Jul 3, 1:40 PM CDTHAIL 13 S Mahnomen, MN
Jul 3, 1:51 PM CDTTSTM WND GST 623 Sse Mahnomen, MNWIND MEASURED AT MNDOT RWIS SITE. WINDS GUSTED TO 62 MPH FOR AROUND 10 MINUTES...UNTIL 201 PN CDT.
Jul 3, 2:01 PM CDTTSTM WND GST 623 Sse Mahnomen, MNWIND MEASURED AT MNDOT RWIS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 031832
SVRFGF
MNC087-031930-
/O.NEW.KFGF.SV.W.0086.070703T1833Z-070703T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 230 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES WEST OF MAHNOMEN...OR 36 MILES NORTH OF
  DETROIT LAKES...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAULIEU AT 155 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4743 9603 4722 9604 4717 9571 4738 9564

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:29 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 9:29 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 AM CDT TUE JUL 3 2007

.UPDATE...
UPDATED TO DROP SVR TSTM WATCH FOR ERN ND AND ALSO TO CANCEL THE
DENSE FOG ADV FOR NORTH CENTRAL/WCNTRL MN AS VSBYS ARE IMPROVING
QUICKLY AS LOW CLOUDS BURN OFF IN THE BJI-DTL-FFM AREAS.

QUESTION OF THE DAY IS TSTM RE-DEVELOPMENT. THRU 18Z DID CUT
MENTION OF TSTMS NEARLY ALL AREAS EXCEPT RIGHT ALONG CANADIAN
BORDER FROM HALLOCK TO BAUDETTE DUE TO CURRENT ACTIVITY ON RADAR
ALONG CANADIAN BORDER. DID KEEP POPS GOING PRETTY MUCH AS PREV
FCST FOR THIS AFTN. UNCERTAINITY DOES EXIST IN WHERE TSTMS WILL
FIRE THIS AFTN AS SFC TROUGH WILL REMAIN RATHER DIFFUSE. ATTM BEST
CHC WILL BE EAST OF A ROX-FAR LINE...BUT STILL CANNOT RULE OUT DVL
BASIN SO KEPT LOW POP THERE TOO. AFTER 00Z LINGERING CHC PUSHES TO
FAR SOUTHEASTERN CWA.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT TUE JUL 3 2007/

AVIATION...
PRIMARILY VFR CONDITIONS TODAY WITH PLENTY OF MID/HIGH LEVEL CLOUDS
AND SCT TSRA. WILL SEE SOME SPOTTY IFR CIGS/VSBY IN BR OVER NW MN
THIS AM AND WDLY SCT VFR CIGS IN STRONGER STORMS TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 3, 6:38 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT TUE JUL 3 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT TUE JUL 3 2007

...A RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EXTREME SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM WILL CONTINUE TO FROM WEST TO EAST ACROSS
THE REGION TODAY AHEAD OF A WEAK FRONTAL BOUNDARY. WIND GUSTS TO
45 MPH ARE POSSIBLE WITH STRONGER STORMS OVER SOUTHEAST NORTH
DAKOTA THIS MORNING BUT SHOULD REMAIN BELOW SEVERE LIMITS. AFTER 2
PM STORMS COULD AGAIN STRENGTHEN WITH THE POTENTIAL FOR A FEW
STORMS BECOMING SEVERE. THE FAVORED LOCATION FOR THE STRONGEST
STORMS WILL BE SOUTH AND EAST OF A LINE FROM LISBON TO DETROIT
LAKES AND PARK RAPIDS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
AND LARGE HAIL. ANY STORMS WHICH DO DEVELOP SHOULD EXIT THE REGION
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 3, 10:51 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1051 AM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     4 SE MADDOCK            47.92N 99.47W
07/03/2007                   BENSON             ND   PUBLIC

            4 INCH DIAMETER BRANCHES AND OLD TREES DOWN

&&

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:37 AM CDTDense Fog AdvisoryFGFBecker, Beltrami, Clearwater, Hubbard, Lake of the Woods, Otter Tail and 1 more5 hr
Jul 3, 1:46 PM CDTSevere Thunderstorm WarningFGFMahnomen37 min
Jul 3, 1:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.